Puerto Rico, 2014

Hail in Puerto Rico, July 27, 2014

July 27, 2014 · NWS SJU · 1 event in 1 county or zone

The proximity of an Upper level low to the north of the local area, resulted in unstable conditions and very cold temperatures aloft, which contributed to the development of a cluster of strong thunderstorms over interior Puerto Rico with Hail reported over the municipality of Jayuya.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The proximity of an Upper level low to the north of the local area, resulted in unstable conditions and very cold temperatures aloft, which contributed to the development of a cluster of strong thunderstorms over interior Puerto Rico with Hail reported over the municipality of Jayuya.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 27, 2:50 PM AST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 27, 2:50 PM AST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
250 PM AST SUN JUL 27 2014

.DISCUSSION...ISOLATED TO LOCALLY SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPED OVER THE WESTERN INTERIOR SECTION BUT
QUICKLY DISSIPATED. THE DOPPLER RADAR IS STILL SHOWING A FEW
SHOWERS OVER THIS AREA..THEY ARE LIGHT TO MODERATE AND THEY WILL
DISSIPATE IN THE NEXT HOUR OR SO. TONIGHT...ISOLATED TO LOCALLY
SCATTERED SHOWERS WILL DEVELOP OVER THE LOCAL WATERS...SOME OF
THESE SHOWERS WILL MOVE ON SHORE AND AFFECT THE EASTERN PORTIONS
OF PUERTO RICO AND USVI.

RIDGE NORTH OF ISLANDS DOMINATE THE WEATHER AS DRY AIR CONTINUES
TO MOVE ACROSS LOCAL ISLANDS. PRECIPITATELY WATER REMAINS BELOW
SEASONAL NORMS AND LITTLE CHANGE IS EXPECTED MOST OF THIS WEEK.

&&

.AVIATION...ISOLD/SCT SHRA/TSRA WI MVFR UNLIKELY AT ANY TAF SITE
THRU MON. BUT FEW OBSCD MTNS DURING BOTH AFT OVER WESTERN INTERIOR
PR. LOW LEVEL WIND E 12-20 KT XCP NE FL100-FL200...WEAKENING TO 6-13
KT ON MON.

&&

.MARINE...AS WINDS CONTINUE TO RELAX ALSO THE SEAS WILL SUBSIDE
THROUGH AT LEAST TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  80  90  80  90 /  20  20  20  30
STT  80  90  80  90 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

54/10
Hazardous weather outlook, Jul 27, 5:21 AM AST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
521 AM AST SUN JUL 27 2014

AMZ710>745-PRZ001>013-281100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
521 AM AST SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-281100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
521 AM AST SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 5:11 PM AST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
511 PM AST SUN JUL 27 2014

PRC039-073-107-272145-
CIALES PR-JAYUYA PR-OROCOVIS PR-
511 PM AST SUN JUL 27 2014

AT 456 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF JAYUYA...MOVING EAST AT 10
MPH. THIS THUNDERSTORM CAN PRODUCE MODERATE TO LOCALLY HEAVY
DOWNPOURS...GUSTY WINDS...MINOR URBAN FLOODING...AS WELL AS CLOUD TO
GROUND LIGHTNING. SMALL HAIL IS ALSO POSSIBLE.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

DS

The radar

The San Juan radar (TJUA), 54 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jayuya

When
July 27, 5:11 PM AST to 5:45 PM AST
Where
Jayuya County, Jayuya to 3.06 mi SE of Jayuya
Measured
0.75 in hail
Reported by
Social Media
Coordinates
18.200, -66.580

Hail was reported at Jayuya municipality.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537746.